Tornadoes · United States · Minnesota · 2020

EF1 tornado, Foxhome to Ottertail, Minnesota, July 8, 2020

From Foxhome to Ottertail, this EF1 tornado ran 12.4 miles across Wilkin and Otter Tail counties on July 8, 2020, touching down at 4:20 AM CDT and reaching 200 yards wide. It killed nobody, and did $550,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 8, 2020
Touchdown
4:20 AM CDT (09:20 UTC)
Lifted
4:35 AM CDT (09:35 UTC)
On the ground
15 minutes
Path length
12.4 miles (20.0 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
$15,000
Counties
Wilkin and Otter Tail counties
Touchdown point
46.300, -96.330
Lift-off point
46.287, -96.070
Record number
2007080320-01

The damage survey

1 damage points were recorded along this path by NWS FGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.

  • Time-stamped footage from trained spotters shows the initial touchdown of the tornado in this field at 5:04 pm

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A bowing line of severe thunderstorms tracked from western into central North Dakota during the evening of Tuesday, July 7th. Slightly after midnight CDT, July 8th, storms out ahead of the main bowing segment entered the Barnes/Griggs county area. Eventually the main bowing segment tracked through Griggs and Steele counties before weakening. North of the main bowing segment, strong winds also tracked through portions of Benson and Ramsey counties. After 3 am CDT, a second bowing line of storms took shape over Richland County, North Dakota, which tracked through Otter Tail County, Minnesota. This segment also produced very strong winds.

This tornado began in Wilkin County, but ended in Otter Tail County, on the north side of Fergus Falls. The tornado was wrapped in downburst winds and rain, with a total track length of about 11 miles. The tornado uprooted or snapped numerous trees in shelterbelts along its path. It also snapped a few power poles and tore the roof off and collapsed the walls at a welding and manufacturing shop near the Fergus Falls airport. Peak winds were estimated at 100 mph.

This tornado began in Wilkin County, but ended in Otter Tail County, on the north side of Fergus Falls. The tornado was wrapped in downburst winds and rain, with a total track length of about 11 miles. The tornado uprooted or snapped numerous trees in shelterbelts along its path. It also snapped a few power poles and tore the roof off and collapsed the walls at a welding and manufacturing shop near the Fergus Falls airport. Peak winds were estimated at 100 mph.

The tornado, wrapped in downburst winds and heavy rain, tracked intermittently to the east-northeast for nearly 18 miles. The tornado crossed Pickerel and Long lakes, and ended just before Rush Lake. It uprooted or snapped numerous trees and power poles. In the northeast corner of Long Lake, it tumbled several travel trailers, tore roof sections off a pole shed, and tumbled an irrigation system. Peak winds were estimated at 105 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 8, 4:00 AM CDT, 20 minutes earlier.

Area forecast discussion, Jul 8, 4:00 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
400 AM CDT Wed Jul 8 2020

.SHORT TERM...(Today through Thursday)
Issued at 353 AM CDT Wed Jul 8 2020

500 mb short wave moving NE thru E ND and southern Manitoba.
Thunderstorms over northern ND decreased in intensity as they
moved east as the 850 mb low level jet developed stronger storms
over SE ND. Bow echo that moved just north of I-94 also weakened
as it moved into east central ND by 08z as main t-storms held in
a bit south. What is left for this morning is an area of rain and
embedded t-storms in NW MN and stronger t-storms in far SE ND and
parts of WC MN. The atmosphere farther east into MN ahead of the
SE ND storms isnt too supportive for severe but at least this area
still has a chance for isold svr thru 11z. Did drop the watch for
NE ND and NW MN and kept it for SE ND and WC MN.

Rainfall so far heaviest in parts of the southern RRV in the
Fargo-Valley City area and parts of Richland county with pockets
of 1.50+ inches.

This activity will exit this morning. The 500 mb low center is
over west central Saskatchewan and this will move east. Drier air
will move into E ND today and a cold front will move east and be
in the RRV midday and in western MN by mid aftn. Some storms will
fire along the front, though warm 700 mb temps in the 13-14C range
in the aftn may limit any storm potential in west central MN with
best chances it seems from various CAMs Bemidji and east into the
MN arrowhead.

As the 500 mb low moves east thru central Manitoba some wraparound
moisture and a low risk of a shower or t-storms will spread along
the ND/Manitoba border Thursday morning with the rest of the area
dry. Bit breezy though with west winds 15 to 30 mph.

.LONG TERM...(Thursday night through Tuesday)
Issued at 353 AM CDT Wed Jul 8 2020

The main impacts through the long term will be the continued heat
and humidity...and periodic chances for thunderstorms.

Will initially start the period with some sort of near zonal 500mb
flow. Therefore most of the area should remain dry in the Thursday
night into Friday time frame. Then a western United States ridge
starts to build, putting this FA into northwest flow. Models show a
short wave shifting into the FA Friday night to Saturday. This
should bring a chance for precipitation to most of the area.

The western ridge slowly shifts east into this FA by Sunday into
early Monday. For this reason, highs on Sunday and Monday should
be the warmest of the long term period, or in the mid to upper 80s.
Low pressure moving into the Canadian Rockies on Monday into Tuesday
should push the 500mb ridge east of the FA, putting the FA back into
either southwest or zonal flow again. Once again, there is a
potential short wave somewhere by Monday afternoon into early
Tuesday, that could bring another round of precipitation to the
area. Other than the potentially warmer days Sunday and Monday,
highs look to be only slightly above normal (more low to mid 80s).

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1138 PM CDT Tue Jul 7 2020

Pretty much kept with the timing from the 00z set of TAFs. Main
impacts will be gusty winds with overnight storms. Best chance for
any redevelopment Wednesday afternoon will be at KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Riddle
LONG TERM...Godon
AVIATION...Godon
Hazardous weather outlook, Jul 7, 3:38 PM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
338 PM CDT Tue Jul 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-082045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
338 PM CDT Tue Jul 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop or move into the area this evening and
continue through the overnight hours. All hazards are expected, with
risks for hail to 2 inches, wind gusts of 75 mph or greater,
localized flash flooding and possibly a tornado. Main risk area is
all of eastern North Dakota, the Red River valley and
northwestern Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance for severe thunderstorms exists Wednesday east of a
Baudette to Detroit Lakes to Wahpeton line. Threats are large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 3:17 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
317 AM CDT Wed Jul 8 2020

MNZ003-027-NDZ039-080915-
West Becker MN-Clay MN-Cass ND-
317 AM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...WESTERN BECKER AND
SOUTHEASTERN CASS COUNTIES UNTIL 415 AM CDT...

At 317 AM CDT, Doppler radar was tracking a strong thunderstorm over
Dilworth, or 7 miles east of Fargo, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Glyndon around 325 AM CDT.
  Averill around 330 AM CDT.
  Buffalo River State Park around 335 AM CDT.
  Muskoda around 340 AM CDT.
  Hawley around 350 AM CDT.

Other locations impacted by this storm include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Minnesota...and southeastern North Dakota.

LAT...LON 4667 9691 4693 9707 4715 9605 4681 9592
TIME...MOT...LOC 0817Z 255DEG 27KT 4685 9667

Knutsvig
Local storm report, Jul 8, 3:22 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     HAIL             2 S FARGO               46.85N 96.82W
07/08/2020  E1.00 INCH       Cass               ND   911 CALL CENTER

&&

GGUST
Local storm report, Jul 8, 3:28 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
328 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     1 SE GWINNER            46.21N 97.64W
07/08/2020  M56 MPH          Sargent            ND   AWOS

            PEAK WIND MEASURED AT THE GWINNER AIRPORT /KGWR/.

&&

GGUST
Local storm report, Jul 8, 3:36 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     TSTM WND GST     3 S DEVILS LAKE         48.07N 98.87W
07/08/2020  M64 MPH          Ramsey             ND   MESONET

            PEAK WINDS MEASURED AT AN RWIS STATION.

&&

GGUST
Local storm report, Jul 8, 4:11 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     HEAVY RAIN       2 S FARGO               46.85N 96.82W
07/08/2020  E0.00 INCH       Cass               ND   911 CALL CENTER

            STREET FLOODING. WATER 6 TO 8 INCHES DEEP AT INTERSECTION
            OF 32ND AVE AND 32ND STREET SOUTH.

&&

GGUST
Local storm report, Jul 8, 4:19 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     HEAVY RAIN       2 S FARGO               46.85N 96.82W
07/08/2020  M1.67 INCH       Cass               ND   911 CALL CENTER

            STREET FLOODING. WATER 6 TO 8 INCHES DEEP AT INTERSECTION
            OF 32ND AVE AND 32ND STREET SOUTH. RAINFALL MEASURED AT A
            NEARBY PERSONAL WEATHER STATION.

&&

GGUST

The surface observations

Fergus Falls (FFM), 3 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 162 km away, was scanning. The volume nearest the touchdown began at 09:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 8, 2020

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 84:38 AM CDTEF1Otter Tail, MN18.7250$750,000
July 85:10 AM CDTEF2Otter Tail, MN2.0300$200,000
July 84:04 PM CDTUnratedWhiteside, IL0.310
July 85:08 PM CDTEF4Ashby–Dalton tornado, MN8.965012$1.6 million
July 86:32 PM CDTEF0Otter Tail, MN0.220
July 85:49 PM MDTEF0Sedgwick, CO0.050
July 85:50 PM MDTUnratedPerkins, NE0.110
July 85:55 PM MDTUnratedPerkins, NE0.110
July 85:59 PM MDTEF0Sedgwick, CO0.050
July 86:01 PM MDTUnratedPerkins, NE0.110
July 86:04 PM MDTEF0Sedgwick, CO0.050
July 86:04 PM MDTEF0Phillips, CO0.050
July 86:10 PM MDTEF0Sedgwick, CO0.050
July 87:15 PM CDTEF0Crow Wing, MN7.450$10,000
July 86:19 PM MDTEF0Sedgwick, CO0.050
July 87:55 PM CDTUnratedThomas, NE0.110
July 811:29 PM CDTEF0Merrick, NE4.2130$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.